Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Persistent and Worsening Anemia Despite Undetectable Viral Load
May 9, 2000

My viral load has been undetectable for more than a year now, and my T cell have been well over 500 for the same time. That's the good news. But I have been anemic since diagnosis, and it's worsening despite epoetin treatments. My count is 9.2 and sliding. Now my doctor has taken me off Viracept, thinking that maybe it is contributing to my anemia.

I fear I am at risk for increased viral load. What do you think. And where might I find information about clinical trials for HIV positive patients with chronic and worsening anemia. Thank you for your assistance.

Response from Dr. Frascino

If your erythropoeitin level before starting Procrit was less than 500, and other potential causes for your anemia have been ruled out, your Procrit dose may need to be increased to improve your low hemoglobin.

You mentioned that you were taken off Viracept. What other drugs are you taking? AZT or AZT-containing drugs such as combivir are the most noted for inducing anemia.

Additional evaluation for causes of anemia would be warranted. These would include nutritional deficiencies -- iron, Vitamin B12, folate deficiencies -- drug toxicity, infection, and occult blood loss.

Best of luck,

RJF


Previous
Different etiology for HIV-related fatigue
Next
Anemic with a High Sed rate

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement